MAUDE Adverse Event Report: AD-TECH MEDICAL INSTRUMENT CORP. DISPOSABLE DRILL KIT

AD-TECH MEDICAL INSTRUMENT CORP. DISPOSABLE DRILL KIT
Catalog Number DDK2-2.4-30X
Medical Device Problem Code Tear, Rip or Hole in Device Packaging (2385)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/01/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
An internal complaint investigation was performed for this issue.The clinical specialist was interviewed.She stated that a brand new unopened box of ddk2-2.4-30x drill bits was pulled from the cart of ad-tech supplies at the site on (b)(6) 2017.The box was intact, in good condition and sealed shut.When surgery began, the neurosurgery p.A.Opened the sealed box and pulled out one drill bit and wrench; the drill bit outer package was then opened.The surgery technician then proceeded to take the inner package out to open and place in the sterile field.Prior to opening, she examined the inner package and noticed a small hole.The outer package was then examined and a small hole was also found.They examined the box and found that the box was intact with no hole.The clinical specialist took the damaged package and box and returned the items to ad-tech on 3/2/2017.A historical complaints review was completed for the alleged deficiency "drill bit punctured pouch".There have been zero (0) similar complaints for punctured pouches between 1/1/2015 and 3/2/2017.Based on this review, no trend exists in regards to compromised sterile barriers for drill bits out in the field.A batch record review was performed on 3/29/2017 for the impacted product (lot 208140625, batch# 103107).(b)(4) drill kits were planned for this work order and (b)(4) were completed.There were no additional issues noted in the work order process notes that would contribute to the reported complaint and all kits passed the in-process and final qc checks.According to the return complaint evaluation was completed of the impacted product, the pouch packaging of the returned drill bit and stop was visually analyzed.There appeared to be penetrated punctures on the tyvek side of the inner and outer pouches.It has been concluded that the drill bit's angled tip area caused the punctures because all the penetrated and unpenetrated punctures were at reachable distance where the drill bit tip area on spiral end would have caused the punctures.The location of the penetrated punctures on the inner and outer pouches matched and appeared to have been caused at the same time.There were unpenetrated puncture marks on the clear side of the inner pouch at same location as the penetrated punctures as well as other locations.An engineering investigation was performed to attempt to reproduce the failure on two layers of pouching with another drill bit.Based on the investigation, it was found that dropping the double pouched drill bit on its tip from varying heights produced pinhole failures similar to the failure identified in the complaint.The bit was dropped from approximately 6 inches to 24 inches.This was the only method resulting in equivalent fail mode and was able to be recreated with some consistency.A reinspection of all sterile disposable drill bits in ad-tech in-stock inventory was performed on 3/7/2017.(b)(4) double pouched drill bits were inspected.No visible holes were identified on any of the (b)(4) outer pouches.To further provide evidence that this complaint was considered an isolated incident, a separate engineering investigation is currently in-process to provide objective evidence that the prospective sterile packaging configuration for ad-tech's drill kits can withstand anticipated shipping methods while maintaining sterile barrier integrity.Ad-tech is currently awaiting final results from the third party testing facility.
 
Event or Problem Description
On (b)(6) 2017, during a case at a customer site, the ad-tech clinical specialist witnessed a compromised sterile barrier of the packaging for one of ad-tech's sterile drill bits.Specifically, when the customer opened the box and retrieved the first drill bit pouch, a small, pin-sized hole was found on the tyvek side of the outer pouch, as well as the tyvek side of the inner pouch.The holes were identifed where the tip of the drill bit meets the pouches.Ad-tech's disposable drill kits contain 2 separately packaged drill bits per kit.There was no known patient impact and no delay in surgery.The other drill bit was not compromised and was used for the case.The impacted drill bit was sent back to ad-tech for investigation.

Brand Name
DISPOSABLE DRILL KIT
Common Device Name
DISPOSABLE DRILL KIT
Manufacturer (Section D)
AD-TECH MEDICAL INSTRUMENT CORP.
1901 william street
racine WI 53404
MDR Report Key6465561
Report Number2183456-2017-00005
Device Sequence Number16407497
Product Code HTW
UDI-Device Identifier00841823101167
UDI-Public(01)00841823101167(17)181001(10)0103107208140625
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 03/31/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/01/2018
Device Catalogue NumberDDK2-2.4-30X
Device Lot Number208140625
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/02/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/02/2017
Initial Report FDA Received Date04/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;